• Have had a very persistent rash since Sept 2012, started on chest and spread to shoulders, slowly spread down my arms.

    Asked by Chrissy on Saturday, January 12, 2013

    Have had a very persistent rash since Sept 2012, started on chest and spread to shoulders, slowly spread down my arms.

    Dermatologist did skin biopsy and many other tests, fungal, etc. Everything neg. Prescribed creams that made it worse. Onc nurses just call it a "chemo rash" and these things sometimes just need to run their course. Said to make sure to watch for signs of infection. No broken skin, just itches if I use the prescription or don't keep lotion on it. It's starting to drive me crazy even more than other chemo side effects! And looks horrible! Anyone else have experiences with "chemo rashes"?

    9 Answers from the Community

    9 answers
    • Nomadicme's Avatar

      I didn't, sorry you're going through this. Try emu oil, if it doesn't help it can't hurt :)

      almost 4 years ago
    • Harry's Avatar

      Do you have a port and did the rash start there?

      I've had rashes caused by chemo (rituxan) but they were over in a few days. It sounds like you have already seen a dermatologist which would have been my first suggestion. As it is, I can only suggest treating the symptoms. The cream sounds like it helps. Have you tried benedryl?

      almost 4 years ago
    • ljb23's Avatar

      I have the same rash and was tested, etc. we think it is radiation rash be ause it keeps coming back in the exact places on my chest were it was radiated. I stopped radiation 7 months ago and it still appears regularly. My doc gave me a strong steroid cream to help. Also Benedryl spray helps the itch. Hopefully will subside more the longer I am free for radiation.

      almost 4 years ago
    • JudyW's Avatar

      Hmmm, interesting. Just this past week, I developed a rash in my armpits, especially the left one where I had the most intensive radiation. It's been 1-1/2 years since I finished radiation and 2 years since I finished chemo, and I found it hard to believe it could be related. Now, I'm not so sure. I've been using tea tree oil on it and it hurts a bit, but it has been controlling the itching.

      almost 4 years ago
    • Paw's Avatar

      Hi Chrissy. I started developing rashes and my onc doc told me to use pure Vaseline and it surprisingly worked. You might want to try some over the counter products such as oatmeal baths or pure aloe Vera (the plant). Also check out health food stores. Ask someone who woks there about recommendations for rashes. Please consult with your doctors before using or taking any thing. I hope you get better.

      almost 4 years ago
    • bp440's Avatar

      My husband is prone to rashes, but the chemo brought out several new types on his hands, his groin, elbows, and scalp. They all looked different. At fist his oncologist thought his hand rashes were fungal so they treated it with anti fungal antibiotic. It cleared up and a new rash appeared on his hands that looked more viral. No treatment was done. The skin thinned out and he couldn't open a bottle of water. I bought him gloves to wear when handling any raw food and most of the time I cooked and cleaned up as we weren't sure what he could handle and wanted to make sure he didn't get infected. As the rashes spread he finally saw a dermatologist and said they were non-specific. He used several types of steroid creams. Since his chemotherapy was completed in November, his rashes have subsided pretty much on its own.
      Chrissy,I hope you get some relief, the last thing you need is another aggravation!

      almost 4 years ago
    • MsScribe's Avatar

      I have a persistent rash on my feet - broken itchy red and scaly - yuck

      Dermatologist said chemo rash, then changed her mind to fungal infection and finally psoriasis...but her expensive medications didn't do much. Frankly, I think mine is a combination of chemo and rheumatoid arthritis. My skin definitely changed and became scaly during chemo. I also realized i wasn't going out much, wasn't exercising, and was sitting a lot of the time. I was sun deprived to say the least.

      Chemo kills off everything and many people get fungal type infections or allergies to things they could handle before. Try no dye, no perfume soap, laundry detergent and softener, maybe even go to baby shampoo instead of soap?

      After a month or so of Chemo I realized that my skin was very dry all over my body and I started lathering myself with lotion every day. That helped too. Oatmeal baths etc all great ideas.

      3 years later I use a bronzer tanning bed occasionally, and that really helps - probably a very politically incorrect answer but there you go..

      almost 4 years ago
    • Carol-Charlie's Avatar

      OMG... Thank you for asking this question... I feel so stupid... My oncologist, then my regular doctor both prescribed a different cream to fight my 'yeast' infection on my tummy, under my arms, under my breasts...... If I live in a swiming pool (I pretty much do IF I'm near one) it goes away..... I'm going to try the vasiline.... just keep plodding along. I sure don't feel so alone in this anymore... and that in and of itself, make me feel better.

      almost 4 years ago
    • RachaelC@StF's Avatar
      RachaelC@StF Community Outreach Coordinator 317-528-7794

      Hi Chrissy,
      I'm sorry to hear about your rash-I'm sure it in itself is uncomfortable, let alone not being able to pin down a cause. There is a product line we sell in our cancer specialty gift shop here at St. Francis. It's called L'athene, is really all natural and is great for treating sensitive skin during and after chemo. It doesn't have any of the alcohols or perfumes that other lotions have, so it actually nourishes your skin. It is similar in price to Clinique, but lasts twice as long and you only have to use a little bit- it's so concentrated. I've heard some rave reviews from our cancer patients. If you want more information, I can definitely send it to you. Just thought I'd add another suggestion to the great ones you've received previously!
      Keep us updated on what works best.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.